Hail, Hertford
- When
- September 9, 3:40 PM EST
- Where
- Hertford County, 2.82 mi SSW of Mapleton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.390, -77.040
Quarter size hail was reported.
Scattered severe thunderstorms along a frontal boundary produced damaging winds and large hail across portions of northeast North Carolina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms along a frontal boundary produced damaging winds and large hail across portions of northeast North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 9, 3:09 PM EST, 31 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 409 PM EDT Mon Sep 9 2019 .SYNOPSIS... A weak stationary boundary over northeast NC pushes south late tonight as high pressure builds across the Northeast through Tuesday. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... As of 245 PM EDT Monday... This afternoon the surface high remains over to just east of the Great Lakes while a stalled surface cold front draped over the southern third of the forecast area from Hampton Roads west. There has been a break in showers and storms this early afternoon, however, with heating the HRRR and other high res guidance suggests the sct development of showers and a few storms generally either side of I95 and east into western Tidewater. Have reduced POPs about 5 percent or so to middle to high end chance for a narrow area, but otherwise slight to low end chance pops. SPC is maintaining the Marginal Risk for a few strong storms late this afternoon and evening based on the CAPE and limited shear. Deep layer shear is not overly impressive at around 30 knots. Chance for thunder will decrease tonight as forcing aloft moves away to the east. Will maintain low chance PoPs over the southeast through 06Z. Highs today will be tempered somewhat by clouds and showers, ranging from the low to mid 80s. Lows tonight will be in the low to mid 60s N to right around 70 SE. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... As of 245 PM EDT Monday... Surface high pressure builds into the region on Tuesday with decreasing cloud cover. Highs will be similar to Monday in the low to mid 80s with continued onshore flow. Overnight lows will be mild with mid 60s inland to right around 70 near the coast. A significant warming trend will commence on Wednesday and last into Thursday as the aforementioned ridge aloft over the Gulf Coast expands north and east toward the region. Surface high pressure will also migrate offshore and allow low level winds to become increasing southerly on Wednesday, bringing plenty of low level moisture to the region. Highs in the upper 80s and low 90s with overnight lows in the upper 60s and low 70s. By Thursday afternoon high reach mid 90s across inland areas with low 90s closer to the coast. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... As of 320 PM EDT Monday... Large scale pattern from Fri-early next week will feature an upper level anticyclone off he Carolina coast, with the main westerly belt (and several shortwave troughs) passing from the nrn Plains to the Northeast US. Low pressure (sfc-aloft) diving SE from Quebec-Nova Scotia Thu night-Fri will drag a backdoor cold front into the region by Fri AM. Latest 12z/09 GFS/ECMWF are slightly more aggressive with the front on Fri, as they are forecasting it to cross much of the region by Fri evening. The aforementioned front is progged to stall near our CWA, and this will serve as the focal point for shower/tstm development Fri aftn, with the highest PoPs (30-40%) over srn/wrn zones. Cooler on Fri with highs around 80F north/east with mid 80s south/west. Lows Fri night in the mid 60s NW to around 70F SE. Our region will be in SSW-SW flow aloft from this weekend-early next week with the upper level anticyclone offshore. This will lead to a slight chc of showers/tstms (highest during the aftn/evening) each day as tropical moisture filters into the area. Highs mainly in the mid-upper 80s from Sat-Mon, with lows mainly in the upper 60s-low 70s. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... As of 230 PM EDT Monday... Generally VFR conditions had developed this afternoon with some marginal MVFR at times with SCT-BKN cu. Expect scattered showers and a few storms to develop this afternoon and evening but most of this activity should remain inland though a shower or storm could impact any of the terminal briefly. Do not expect a lot of activity at any of the terminal sites though. Around sct showers and storms expect reductions to MVFR/IFR into the evening. Overnight guidance is suggesting low stratus and some fog, so anticipate IFR conditions before daybreak which will likely last a few hours into Tue morning before mixing can improve conditions. Outlook: The front sags south of the area tonight with high pressure building in for Tuesday and Wednesday. && .MARINE... As of 200 PM EDT Monday... No marine headlines anticipated through the end of the week. A boundary remains INVOF the Albemarle Sound this afternoon. North of this boundary winds are generally ENE 5-10 kt around the local waters. Waves 1 foot or so on the Bay with 2-3 ft seas for the coastal waters. The aforementioned boundary will push S into east-central NC this evening/tonight...resulting in ENE winds no higher than 10-15 kt over all marine zones. Rather weak sfc high pressure traverses nrn New England through Tue...keeping winds out of the ENE (and remaining around 10 kt sustained). Winds become light/VRB before veering back to the SSE on Wednesday, then SSW on Thursday as the area of high pressure shifts offshore and low pressure approaches the nrn Plains. Seas will remain in the 2-3 ft range (w/ 1-2 ft waves on the bay) through Thursday. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...JAO NEAR TERM...JAO SHORT TERM...JAO LONG TERM...ERI AVIATION...RHR/JAO MARINE...JDM
Hazardous Weather Outlook National Weather Service Wakefield VA 635 AM EDT Mon Sep 9 2019 MDZ025-VAZ099-100-101045- Maryland Beaches-Accomack-Northampton- 635 AM EDT Mon Sep 9 2019 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, eastern Virginia and southeast Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>024-VAZ075>078-101045- Dorchester-Wicomico-Somerset-Inland Worcester-Westmoreland-Richmond- Northumberland-Lancaster- 635 AM EDT Mon Sep 9 2019 This Hazardous Weather Outlook is for southeast Maryland, east central Virginia and eastern Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>017-030>032-VAZ048-060>062-064>069-079>090-092-093-095>097- 509>525-101045- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Fluvanna-Prince Edward-Cumberland-Goochland- Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex- Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Western Louisa- Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 635 AM EDT Mon Sep 9 2019 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. A few strong storms are possible today as a shortwave trough aloft crosses the region. The main threats from any storms will come from strong straight line winds in addition to heavy rain and frequent lightning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ102-VAZ098-101045- Eastern Currituck-Virginia Beach- 635 AM EDT Mon Sep 9 2019 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for northeast North Carolina and southeast Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. Scattered thunderstorms are possible this evening through the first part of tonight. A few of the storms will have the potential to produce locally heavy rainfall and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wakefield VA
1058 AM EDT Mon Sep 9 2019
NCZ012-013-091545-
Hertford-Northampton-
1058 AM EDT Mon Sep 9 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NORTHAMPTON AND
WESTERN HERTFORD COUNTIES...
At 1058 AM EDT, a strong thunderstorm was located over Conway, or
near Chowan University, moving southeast at 20 mph.
Wind gusts 40 to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Murfreesboro, Chowan University, Conway, Como, Severn, Pendleton,
Menola, Mapleton, Saint John, Bartonsville, Barretts Crossroad,
Galatia and Milwaukee.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3647 7732 3654 7719 3648 7694 3647 7693
3647 7695 3642 7695 3629 7707
TIME...MOT...LOC 1458Z 297DEG 16KT 3647 7720
JMSpecial Weather Statement
National Weather Service Wakefield VA
413 PM EDT Mon Sep 9 2019
NCZ012>014-092100-
Hertford-Northampton-Gates-
413 PM EDT Mon Sep 9 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NORTHAMPTON...
CENTRAL HERTFORD AND NORTHWESTERN GATES COUNTIES...
At 413 PM EDT, a strong thunderstorm was located over Murfreesboro,
moving east at 20 mph.
Wind gusts in excess of 30 mph and pea size hail are possible with
this storm. In addition...Rainfall amounts of up to 1 inch are
possible with this storm.
Locations impacted include...
Murfreesboro, Chowan University, Gates, Conway, Winton, Cofield,
Como, Roduco, Union, Severn, Tunis, Chowan Beach, Topsy, Mapleton,
Dort, Bartonsville, Barretts Crossroad, Brantleys Grove, Reynoldson
and Eure.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3642 7723 3655 7717 3654 7692 3655 7692
3655 7674 3638 7683 3636 7683 3627 7687
TIME...MOT...LOC 2013Z 285DEG 17KT 3647 7708
05The Norfolk radar (KAKQ), 66 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported.
A couple of trees were downed causing power outages.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857931, 857932.